Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 29, 2018, 4:41 PM CDT for Deaf Smith County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2018, 4:41 PM CDT (21:41 UTC)
- Expired
- Apr 29, 2018, 5:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 71 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
228
WUUS54 KAMA 292141
SVRAMA
TXC117-292245-
/O.NEW.KAMA.SV.W.0003.180429T2141Z-180429T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
441 PM CDT SUN APR 29 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Deaf Smith County in the Panhandle of Texas...
* Until 545 PM CDT
* At 440 PM CDT, a severe thunderstorm was located 5 miles south of
Bellview, or 21 miles west of Friona, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3498 10304 3509 10290 3485 10263 3475 10284
3475 10304
TIME...MOT...LOC 2140Z 232DEG 15KT 3475 10308
HAIL...1.25IN
WIND...60MPH
$$
LFM2 follow-up statements
182
WWUS54 KAMA 292232
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
532 PM CDT SUN APR 29 2018
TXC117-292245-
/O.CON.KAMA.SV.W.0003.000000T0000Z-180429T2245Z/
Deaf Smith TX-
532 PM CDT SUN APR 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...
At 531 PM CDT, a severe thunderstorm was located 5 miles northwest of
Bootleg, or 18 miles northwest of Friona, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3487 10304 3504 10284 3485 10263 3475 10284
3475 10304
TIME...MOT...LOC 2231Z 232DEG 15KT 3488 10287
HAIL...0.75IN
WIND...60MPH
$$
LFM851
WWUS54 KAMA 292242
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
542 PM CDT SUN APR 29 2018
TXC117-292252-
/O.EXP.KAMA.SV.W.0003.000000T0000Z-180429T2245Z/
Deaf Smith TX-
542 PM CDT SUN APR 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3487 10304 3504 10284 3485 10263 3475 10284
3475 10304
TIME...MOT...LOC 2242Z 232DEG 15KT 3490 10284
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:22 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 29, 4:22 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 422 PM CDT Sun Apr 29 2018 .DISCUSSION... Noteworthy items for this forecast package still include the chances for thunderstorms over the next several days. Additionally, there is a small chance for the potential of fire weather to develop, but it will all depend on rainfall and how the fuels across the area react to any rainfall that does occur. For now, will leave the mention of fire weather out of the forecast, but tomorrow across the west behind the dryline there could possibly be fire weather potential. Small embedded pieces of energy are noted aloft in the 500mb pattern where southwesterly flow exist. These small areas of vorticity along with a dryline at the surface are helping to initiate storms in eastern parts of New Mexico where an axis of instability exists. The HRRR seems to have a good grasp on this and it brings convection into the forecast area this afternoon and tonight. Confidence is pretty good for this to occur and will maintain the 50-55 PoPs across western/southwestern parts of the Texas Panhandle. Storms could be strong to marginally severe, but do not anticipate widespread severe weather at this time. Hail around the size of quarters with gusty winds of 50-60 mph are certainly possible into the early evening hours until the environment becomes less favorable. Am not expecting storms to last much past midnight for our forecast area. Tomorrow's instability is strong with about the same shear of around 30-40 knots in the 0-6 km layer. One thing that is a problem for tomorrow is the strong capping inversion. The layer of warm air aloft is rather deep according to forecast soundings, so it may be very difficult for storms to initiate and break this cap. That being said, if any storms break the cap, severe will become increasingly more favorable with hail around ping pong balls and wind gusts of 60- 70 mph. Low level helicity values are really weak in the afternoon hours and values don't get up to around 100-200 m^2/s^2 until early evening. Storms will probably be sparse in coverage given the strong cap, and it looks like wind and hail will be our main threats for tomorrow. Tuesday a small chance for thunderstorms will exists for mainly far southeastern parts of the Texas Panhandle. Not expecting much across our area on Tuesday at this time. Looks like initiation should keep storms east of the forecast area. Next chance for severe weather will be Wednesday for eastern parts of the forecast area. Strong instability and strong bulk shear is forecast, so rotating updrafts appear to have a good chance of developing. Low level helicity values are somewhat low, so hail and gusty winds speeds are probably going to be the main threats on Wednesday for our area. Dryline is currently forecast to be pretty far east, so we may miss out on any rainfall potential if that dryline develops too far east. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 84 61 85 57 / 50 20 20 10 10 Beaver OK 59 86 63 88 60 / 20 30 40 10 10 Boise City OK 54 83 51 80 49 / 20 10 10 10 5 Borger TX 58 85 62 88 61 / 40 30 20 10 10 Boys Ranch TX 56 87 59 86 56 / 50 20 10 10 5 Canyon TX 56 84 60 85 58 / 50 20 10 10 10 Clarendon TX 57 81 60 87 63 / 40 30 30 10 10 Dalhart TX 53 84 55 81 50 / 30 10 10 10 5 Guymon OK 57 87 61 86 54 / 30 30 20 10 5 Hereford TX 55 85 59 84 57 / 50 20 10 10 10 Lipscomb TX 59 82 61 88 63 / 20 20 40 10 10 Pampa TX 57 82 59 86 58 / 30 30 30 10 10 Shamrock TX 59 80 61 88 64 / 20 20 40 10 20 Wellington TX 59 81 62 89 66 / 10 20 40 10 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Apr 29, 3:50 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 350 PM CDT Sun Apr 29 2018 OKZ001>003-TXZ001>020-300900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 350 PM CDT Sun Apr 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms possible today across the western and central Panhandles. Storms may be strong to marginally severe, with hail and gusty winds being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms possible again on Monday. If storms form there is the potential for strong to severe storms, with hail and wind being the main threats. Depending on how much rain occurs today, Fire Weather concerns will be possible across the western Panhandles on Monday. A slight chance of thunderstorms across the far eastern Panhandles on Tuesday, and Wednesday. Depending on the moisture the Panhandles receive through midweek, there may be Fire Weather concerns for the central and western Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Monday. Guerrero
In the hours before
Special weather statement, Apr 29, 4:34 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Amarillo TX 434 PM CDT SUN APR 29 2018 TXZ011-292200- Oldham TX- 434 PM CDT SUN APR 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL 500 PM CDT... At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Nara Visa, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3557 10304 3559 10269 3530 10268 3531 10304 TIME...MOT...LOC 2134Z 264DEG 21KT 3545 10303 LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:34 PM CDT | Special Weather Statement | AMA | Oldham | 26 min |
| Apr 29, 5:00 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| Apr 29, 5:29 PM CDT | Special Weather Statement | AMA | Hartley | 31 min |
| Apr 29, 6:01 PM CDT | Special Weather Statement | AMA | Hartley | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.